Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 61, NWS Grand Forks, ND

July 15, 2011Griggs County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 15, 2011, 2:11 AM CDT for Griggs County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2011, 2:11 AM CDT (07:11 UTC)
Expired
Jul 15, 2011, 3:15 AM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Griggs County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 73 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2132 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WUUS53 KFGF 150711
SVRFGF
NDC039-150815-
/O.NEW.KFGF.SV.W.0061.110715T0711Z-110715T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
211 AM CDT FRI JUL 15 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 315 AM CDT

* AT 207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 5 MILES
  SOUTHWEST OF JUANITA...OR 46 MILES SOUTH OF DEVILS LAKE...MOVING TO
  THE EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOSE AROUND 245 AM CDT.
  SUTTON AROUND 250 AM CDT.
  BINFORD AROUND 300 AM CDT.
  REVERE AROUND 305 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE COOPERSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

&&

LAT...LON 4760 9800 4724 9800 4724 9848 4732 9848
      4733 9851 4759 9851
TIME...MOT...LOC 0709Z 270DEG 18KT 4745 9873
WIND...HAIL 60MPH 1.00IN

$$

HOPPES
1 follow-up statement
096 
WWUS53 KFGF 150754
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
254 AM CDT FRI JUL 15 2011

NDC039-150815-
/O.CON.KFGF.SV.W.0061.000000T0000Z-110715T0815Z/
GRIGGS ND-
254 AM CDT FRI JUL 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRIGGS COUNTY
IN SOUTHEAST NORTH DAKOTA UNTIL 315 AM CDT...

AT 250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 3 MILES
SOUTHEAST OF SUTTON...OR 36 MILES NORTHWEST OF VALLEY CITY...MOVING
TO THE EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  REVERE AROUND 300 AM CDT.
  JESSIE AROUND 310 AM CDT.
  COOPERSTOWN...WALUM AND HANNAFORD AROUND 315 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

&&

LAT...LON 4760 9800 4724 9800 4724 9848 4732 9848
      4733 9851 4759 9851
TIME...MOT...LOC 0753Z 270DEG 18KT 4737 9837

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 8:50 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 14, 8:50 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
850 PM CDT THU JUL 14 2011

.DISCUSSION...STILL NOT QUITE SURE HOW TONIGHT IS GOING TO PLAY
OUT. ACTIVITY TO KEEP AN EYE ON IS ACROSS NW SOUTH DAKOTA ALONG
WARM FRONT...AND EASTERN MONTANA NEAR COLD FRONT. MODELS
GENERALLY AGREE WITH INCREASING INSTABILITY ACROSS THE SOUTHERN FA
OVERNIGHT...MAKING IT POSSIBLE THAT ONE OF THESE CONVECTIVE
CLUSTERS COULD ARRIVE INTO THE FA LATER TONIGHT. THINK THE MOST
PROBABLE SCENARIO IS THE ACTIVITY IN SOUTH DAKOTA WILL REMAIN
SOUTH OF THE FA (RUC INDICATES NOSE OF LLJ WILL REMAIN ACROSS
NORTHERN SOUTH DAKOTA). THUS...WOULD NEED TO WATCH ACTIVITY
CURRENTLY ACROSS MONTANA. THIS WOULD MAKE THUNDER ARRIVAL CLOSER
TO 09Z-12Z ACROSS THE SW FA. CONFIDENCE IN SEVERE POTENTIAL STILL
TOO LOW FOR T+ MENTION. FEEL CONFIDENT ENOUGH TO LOWER POPS UNTIL
MIDNIGHT.

&&

.AVIATION...
BIG ISSUE IS MVFR AND IFR CEILINGS. CONTINUED LOW LEVEL MOIST
ADVECTION WOULD ARGUE FOR SLOW EXPANSION OF IFR AND LOWER MVFR CIGS
TONIGHT INTO FRIDAY MORNING. ALSO TSTM CHANCES LATE TONIGHT INTO
FRIDAY MORNING WILL INCREASE BUT TOO LOW CONFIDENCE IN TIMING AND
LOCATION TO PUT TSRA IN ANY TAF SITE AT THE MOMENT.

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT THU JUL 14 2011/

SHORT TERM...
MAIN CHALLENGES IN THE SHORT TERM WILL BE CONVECTIVE CHANCES AND
THE IMPENDING HEAT AND HUMIDITY. MODELS IN DECENT AGREEMENT TODAY
AND WILL FOLLOW A BLEND.

TONIGHT...CLOUDS NOW COVERING MOST OF THE FA AND THEY HAVE HELD
DOWN TEMPS PRETTY SIGNIFICANTLY. THESE LOW CEILINGS AND SOME
PATCHY FOG EXTEND WELL DOWN INTO EASTERN SD AND SOUTHERN MN.
DECENT SFC TEMP GRADIENT EXISTS OVER WESTERN AND CENTRAL SD WHERE
IT HAS BEEN CLEAR MOST OF THE DAY. TEMPS IN THIS AREA ARE IN THE
UPPER 80S AND LOW 90S WITH DEW POINTS IN THE 70S. SFC BASED CAPE
VALUES THERE ARE 4000 J/KG PLUS BASED ON LATEST SPC MESO ANALYSIS.
700MB TEMPS THERE ARE +12/13 AND ONLY A FEW CELLS HAVE FORMED SO
FAR. THIS WILL BE ONE AREA TO WATCH WITH ANOTHER AREA BACK OVER
MONTANA CLOSER TO THE UPPER TROUGH. SPC ISSUED A SWOMCD EARLIER
TALKING ABOUT CONVECTIVE TRENDS IN THIS AREA. THE ENTIRE AREA
TONIGHT WILL BE IN GENERAL SOUTHWEST FLOW WITH SOME PIECES OF
UPPER LEVEL ENERGY KICKING OUT. SPC DID MENTION ONE PIECE IN
NORTHEAST WY WHICH COULD MOVE ACROSS THE SOUTHERN FA LATE TONIGHT
AND PUSH INTO WEST CENTRAL MINNESOTA BY MIDNIGHT. APPEARS TO BE
SUFFICIENT SHEAR TO SUPPORT SOME STORMS TONIGHT ESPECIALLY ACROSS
THE SOUTHERN FA. BETTER SUPPORT ACROSS THE SOUTH TONIGHT TOO IN
THE FORM OF THE LOW LEVEL JET/WARM ADVECTION AND LOWEST SHOWALTER
INDICES. ALL SAID THINK THAT CONVECTIVE CHANCES WILL BE BEST
ACROSS THE SOUTHWEST FA LATER THIS EVENING AND SPREADING ACROSS
THE FAR SOUTH AFTER MIDNIGHT. COULD BE SOME SEVERE BUT WILL HOLD
OFF ON MENTIONING IN THE FORECAST FOR NOW. SHOULD HAVE SOME TIME
TO MONITOR AS IT SHOULD FORM TO THE WEST OR SW OF HERE.

FRI-SUN...WOULD EXPECT SOME SORT OF WEAKENING TSTM COMPLEX OR
GENERAL TSTMS ON FRI MORNING. DO NOT HAVE A REAL GOOD FEEL FOR FRI
AFTERNOON WITH BUILDING 700MB TEMPS. JUST LEFT SOME SCATTERED
CHANCES FRI AFTERNOON AS A RESULT. SPC HAS MOST OF THE FA IN A
SLIGHT RISK FOR SEVERE AND MENTIONS BEST CHANCES FOR ANY OF THIS
TO BE LATE AFTERNOON AS THE CAP TRIES TO WEAKEN. THINK CHANCES MAY
BE BETTER BY EVENING ACROSS THE SOUTH AND SOUTHEAST FA AS
NOCTURNAL TSTMS SOMETIMES HAVE BETTER LUCK IN THESE SCENARIOS.
THINK THIS CONVECTION SHOULD BE OUT OF THE AREA ON SAT AND PULLED
OUT PCPN CHANCES FOR NOW. COULD BE MORE NOCTURNAL CONVECTION SAT
NIGHT ALONG AND NORTH OF HIGHWAY 2.

LONG TERM (MON-THU)...
HOT AND HUMID WEATHER WILL BE THE FEATURE THIS PERIOD AS CENTER OF
500 MB RIDGE BUILDS A BIT NORTHWARD WHILE 500 MB UPPER TROUGH OVER
PACIFIC NORTHWEST MOVES A BIT NORTH AS WELL.  THIS WILL PUT FCST
AREA ON SOUTHERN FRINGES OF MAIN STORM TRACK AND ON NORTHERN EDGE OF
700 MB WARM TEMPS AND CAP.  THIS WILL MAKE CHANCES FOR THUNDERSTORMS
QUITE DIFFICULT...WITH BEST CHANCES OVER NORTHERN PARTS OF THE FCST
AREA.  THERE IS SOME MODEL CONSENSUS OF MONDAY BEING DRY...THEN CHC
OF STORMS OVER NORTHERN SECTIONS TUES AFTN AND CWA WIDE ON WEDNESDAY
AS WEAK BOUNDARY/FRONT MAY SAG SOUTHWARD.  CONFIDENCE IN
PRECIPITATION CHANCES AND PLACEMENT IS QUITE LOW HOWEVER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Jul 14, 5:24 AM CDT, 20 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
524 AM CDT THU JUL 14 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
524 AM CDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH SOUTHEASTERN
NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS MORNING. THE STORMS
ARE NOT EXPECTED TO BECOME SEVERE...BUT UP TO A QUARTER OF AN
INCH OF RAINFALL WILL BE POSSIBLE.

AFTER A BREAK IN PRECIPITATION DURING THE LATE MORNING AND
AFTERNOON...THUNDERSTORMS WILL AGAIN REDEVELOP TONIGHT ALONG A
WARM FRONT APPROACHING THE SOUTH DAKOTA BORDER. THE BEST CHANCE
FOR THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE I-94 CORRIDOR.
WITH MOIST UNSTABLE AIR MOVING INTO THE AREA AND STRONG WINDS
ALOFT...SOME OF THE STORMS COULD BECOME SEVERE OVERNIGHT. HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE...MAINLY OVER WEST CENTRAL MINNESOTA
INTO THE EARLY MORNING HOURS ON FRIDAY. THERE IS A CHANCE FOR
SCATTERED THUNDERSTORM REDEVELOPMENT IN THE AFTERNOON. SOME OF THE
STORMS COULD BECOME STRONG TO SEVERE FRIDAY AFTERNOON AND EVENING.

PRECIPITATION CHANCES WILL DECREASE OVER THE WEEKEND...BUT
TEMPERATURES WILL SOAR INTO THE 90S ON SATURDAY AND SUNDAY. WITH
DEW POINT TEMPERATURES IN THE 70S...HEAT INDEX VALUES WILL RISE TO
100 DEGREES OR ABOVE DURING THE AFTERNOON HOURS. IF PLANNING
OUTDOOR ACTIVITIES THIS WEEKEND...DRINK PLENTY OF FLUIDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY ALONG AND
SOUTH OF THE I-94 CORRIDOR.

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:41 AM CDTSevere Thunderstorm WarningFGFBarnes64 min
Jul 15, 3:25 AM CDTTornado WarningFGFBarnes50 min
Jul 15, 3:53 AM CDTSevere Thunderstorm WarningFGFRansom, Richland52 min
Jul 15, 4:03 AM CDTExcessive Heat WatchFGFBarnes, Benson, Cass, Eddy, Grand Forks, Griggs and 9 more24 hr
Jul 15, 4:04 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass56 min
Jul 15, 4:18 AM CDTTornado WarningFGFRansom, Richland42 min
Jul 15, 4:50 AM CDTSevere Thunderstorm WarningFGFRichland55 min
Jul 15, 5:00 AM CDTSevere Thunderstorm WarningFGFCass, Traill43 min
Jul 15, 5:11 AM CDTAreal Flood AdvisoryFGFBarnes9 hr
Jul 15, 5:12 AM CDTTornado WarningFGFRichland39 min
Jul 15, 5:47 AM CDTSevere Thunderstorm WarningFGFRichland58 min
Jul 15, 3:15 PM CDTExcessive Heat WarningFGFBarnes, Cass, Eddy, Grand Forks, Griggs, Nelson and 5 more5 days

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.